Alert archive / Virginia / Small Craft Advisories in 2017
Small Craft Advisory 20, NWS Wakefield, VA
NWS Wakefield, VA issued this small craft advisory at Feb 11, 2017, 3:57 PM EST. It took effect at Feb 12, 2017, 3:22 PM EST. It was in force for 42 hr.
The area
The counties it named.
The facts
- Issued
- Feb 11, 2017, 3:57 PM EST (20:57 UTC)
- In effect from
- Feb 12, 2017, 3:22 PM EST
- Expired
- Feb 14, 2017, 9:49 AM EST
- In force
- 42 hr
- Issued by
- NWS Wakefield, VA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this small craft advisory went out at Feb 11, 3:30 PM EST, 27 minutes earlier.
Area forecast discussion, Feb 11, 3:30 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
330 PM EST Sat Feb 11 2017
.SYNOPSIS...
Low pressure over the Ohio Valley will move across the Middle
Atlantic region Sunday, then rapidly intensify off the New
England coast by Monday. The associated cold front will cross
the area Sunday Night. High pressure builds across the area
early next week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
High pressure off the sern coast will dominate as the warm front has
lifted north of the fa. The WAA aloft results in the continuation of
the high level cloudiness this evening. Moisture increases across
northern most zones well after midnight as a result of some weak
isentropic lift from the next warm front that sets up shop just
north of the fa. Thus, expanded the area of slight chc pops a
bit farther south late. Also noting that the numerical guid
suggests some fog development late tonite. Not completely sold
on much fog development thinking the moisture will go into cloud
coverage. Left fog out of grids for now and will let later shifts
adjust if needed. Any fog development would be after midnight and
patchy at best. Lows in the mid-upr 40s north to lwr 50s south.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Warm front progged ivof the Potomac River early Sunday, which is a
bit farther south than previously anticipated. So once again, have
extended pop chances farther south (mainly north of I64). Sfc low
begins to deepen as it is progged to track east across northern
Virginia Sunday afternoon to a position off the NJ coast by 00Z Mon.
The associated cold front crosses the fa after 18Z with the best
moisture pushing toward the eastern shore. Thus, have kept chc pops
after 18Z across the NE with pop chcs decreasing late.
Temps will be a challenge but more than likely approach or exceed
record highs in places. See CLI section below. Key to temp forecast
will be the clouds and pcpn chcs. Expect more clouds to the north
with increasing amounts of sunshine across the south. This combined
with H85 temps between 10-12C will lead to a spring like day with
highs in the low-mid 70s west of the bay with some upr 70s possible
across interior southern VA/NC if more sun than expected along the
gusty sw winds between 15-25 mph. Different story along the eastern
shore where temps will be held in the mid 60s except around 60 at
the beaches.
Cold front pushes offshore by 03Z Monday. Models differ a bit wrt
moisture along the boundary. NAM rather dry other than the eastern
shore while GFS/SREF show a ribbon of moisture with the fropa early.
Thus, will cont low chc pops east of I95 Sunday evening then dry
with decreasing cloudiness. The low moves off the New England coast
and rapidly intensifies to a 968mb low by Monday afternoon just off
Cape Cod. The rapid deepening combined with the strong caa and upper
trough passage Sunday Night into Monday morning will allow for another
round of windy conditions for much of the Mid Atlantic. The strongest
winds will likely be across the MD eastern shore and the northern
neck where a wind advisory may be needed late Sunday Night into Monday
for wind gusts around 45 mph. 35-40 mph elsewhere. Lows Sunday night
upr 30s-lwr 40s.
Mostly sunny/windy Monday morning. Slight waa aloft and little pressure
change across SE VA during the afternoon. This should lead to slowly
diminishing winds during the day along with temps a degree or two
above normal. Highs upr 40s NE to mid 50s SW.
Clear and colder Monday night as high pressure builds into the area.
Lows upr 20s to lwr 30s. Mostly sunny Tuesday. Highs upr 40s eastern
shore to mid 50s piedmont areas.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Update to be issued shortly.
PVS DSCN:
Long term period starts off Mon night into Tue with sfc high
pres building over the SE states then sliding offshore. Expect
SW winds Tue with a partly cloudy sky and high temps 50-55F.
Next chance of pcpn arrives Tue night/Wed in association with a
strengthening sfc low pres systm. 12Z guidance is quite similar
to previous runs, with the ECMWF still phasing the nrn and srn
stream energy to produce widespread rain over the area, while
the GFS keeps this mainly a srn stream systm with the pcpn
staying completely south of the area. With this several days
out, will maintain 20-30% PoPs tops Tue night- Wed night, with
any pcpn expected to be plain rain aside from some snow psbly
mixing in at the end of the event. Sfc high pres leads to dry
weather for Thu and Fri. Temps will be near normal Wed through
Fri...with highs in the mid 40s to lwr 50s.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Low pressure over the Central Plains States will move along a
frontal boundary through the Ohio Valley and intensify as it moves
into the Northeast States by Sunday night. A cold front will sweep
southeast across the Mid Atlantic States behind the low late Sunday
night. High pressure builds into the region early next week.
Broken high clouds covered the TAF sites early Saturday afternoon.
As low pressure approaches overnight...ceilings may lower to MVFR
Sunday morning. Visbilities are expected to remain VFR due to the
warm sectored air mass. Ceilings improve toward midday. Winds will
continue out of the southwest through the TAF period.
OUTLOOK...VFR and dry conditions are expecting to prevail through
early next week as high pressure builds over the region.
Windy conditions are possible late Sunday Night into Monday behind
the next strong cold front. Another cold front crosses the area
Tuesday night and Wednesday morning which may be preceded by a
little rain. Otherwise...dry weather continues through Thursday.
&&
.MARINE...
Update to be issued shortly.
PVS DSCN:
10 AM UPDATE...Extended SCA for James River and Currituck Sound
till 1 PM as winds were increasing this morning. As air
temperatures rise...mixing will diminish and expect winds will
drop below SCA in the next few hours in these areas.
SCA headlines remain in place for tonight into Sat for the
Bay/Sound/Lwr James River/cstl wtrs with the fa sandwiched between
sfc high pres sliding off the Carolina cst and low pres passing
through the Great Lakes region. The pres gradient increases tonight,
then decreases by Sat aftn as the high pushes well offshore. Expect
S/SW winds to be mainly 15-25 kt, with gusts up to 30 kt over the
Bay/nrn cstl wtrs. Waves over the Bay up to 3-4 ft with seas over
cstl wtrs up to 6-7 ft. Sub-sca conditions then for Sat night/Sun.
Attention then turns to a strong low pres systm and associated cold
front crossing the wtrs Sun night. Still am forecasting winds to
gale force over the Bay and ocean, with gales less likely but still
psbl over the Sound and rivers. Gusts up to 45 kt expected
especially over the nrn cstl wtrs. Conditions then improve Mon night
into Tue as sfc high pres builds over the SE states.
&&
.TIDES/COASTAL FLOODING...
The low water advisory was canceled for the Chesapeake Bay but
remains in effect for the York and James Rivers and along the
coast south of Parramore Island. In those areas where the low
water advisory remains...water levels are expected to fall to
slightly below -1.0 ft MLLW during this evenings low tide.
&&
.CLIMATE...
The area may flirt with record high temperatures again this
Sunday, Feb 12th. Listed below are the records for the date.
Record
Location High/Year
-------- ---------
Richmond 74/1999
Norfolk 78/1965
Salisbury 72/1932
Elizabth Cty 74/1965
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Low Water Advisory until 9 PM EST this evening for ANZ636>638.
Small Craft Advisory from midnight Sunday night to 6 PM EST
Monday for ANZ633-635>638.
Gale Warning from midnight Sunday night to noon EST Monday for
ANZ630>632-634.
Low Water Advisory until 6 PM EST this evening for ANZ654-656-
658.
Gale Warning from midnight Sunday night to 6 PM EST Monday for
ANZ654-656-658.
Gale Warning from midnight Sunday night to 9 PM EST Monday for
ANZ650-652.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR/MRD
LONG TERM...TMG
AVIATION...MRD/LSA
MARINE...TMG/LSA
TIDES/COASTAL FLOODING...AKQ
CLIMATE...AKQHazardous weather outlook, Feb 11, 3:06 PM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 306 PM EST Sat Feb 11 2017 NCZ012>017-030>032-VAZ048-060>062-064>069-079>083-087>090-092-093- 096-097-509>522-524-122015- NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND- CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX- SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-CHESAPEAKE- WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER- WESTERN CHESTERFIELD-EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)- WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO- WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN- EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-NEWPORT NEWS- 306 PM EST Sat Feb 11 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NORTHWEST WIND GUSTS OF 35 TO 40 MPH ARE POSSIBLE LATE SUNDAY NIGHT INTO MONDAY BEHIND A STRONG COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ021>025-NCZ102-VAZ075>078-084>086-095-098>100-523-525-122015- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- EASTERN CURRITUCK-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- GLOUCESTER-MIDDLESEX-MATHEWS-NORFOLK/PORTSMOUTH-VIRGINIA BEACH- ACCOMACK-NORTHAMPTON-YORK-HAMPTON/POQUOSON- 306 PM EST Sat Feb 11 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...NORTHEAST NORTH CAROLINA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NORTHWEST WIND GUSTS OF 40 TO 45 MPH ARE POSSIBLE LATE SUNDAY NIGHT INTO MONDAY BEHIND A STRONG COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 44
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 4:41 AM EST | Gale Watch | AKQ | 11 hr | |
| Feb 11, 5:43 AM EST | Low Water Advisory | AKQ | 11 hr | |
| Feb 11, 3:57 PM EST | Gale Warning | AKQ | 51 hr |
Nearby
Small Craft Advisories in Virginia, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.